Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 68, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 13, 1997, 10:46 PM CDT for Christian County, Douglas County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 1997, 10:46 PM CDT (03:46 UTC)
- Expired
- May 13, 1997, 11:50 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Christian County, MO, Douglas County, MO
The radar
The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1951 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 140347 RRA SVRSGF MOC043-067-140450- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1046 PM CDT TUE MAY 13 1997 * SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI DOUGLAS COUNTY - SOUTHWESTERN MISSOURI * UNTIL 1150 PM CDT * SOME AREAS AFFECTED DOGWOOD AND BRUNER BY 1055 PM AVA AND CHADWICK BY 1115 PM * AT 1042 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. A LINE OF STORMS EXTENDED FROM 5 MILES NORTH OF HARTVILLE TO JUST WEST OF ROGERSVILLE AND WAS MOVING SOUTHEAST AT 35 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HARBAGE/GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:12 PM CDT, 9 hours 34 minutes earlier.
Area forecast discussion, May 13, 1:12 PM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 PM CDT TUE MAY 13 1997 VISIBLE SATELLITE IMAGE HAS CU/SC FIELD IN SD/ND/MN MOVING SE. IMPRESSIVE WAVE CLOUD ACTION OVER THE MOUNTAINS OF MT/WY/SD BY 110 KT JET MOVING OVER THE REGION. ALL MODEL INITIALLY HAVE A DRY ATMOSPHERE BELOW 700MB...HOWEVER BETWEEN 00-06Z THIS EVENING...850/700 MOISTURE INCREASES WITH NGM/AVN HAVING THE GREATEST DEPTH. SATELLITE SHOWING SOME CU DEVELOP OVER N AR ASSC WITH LEFTOVER MOISTURE FROM MONDAYS SYSTEM. BOTH THE AVN/NGM HAVE THE GREATEST LIFT (700MB OMEGA) BETWEEN 03-09Z TONIGHT WITH ETA SLIGHTLY BEHIND. HOWEVER...THIS SHOULD AT LEAST INITIATE SOME CONVECTION OVERNIGHT ESPECIALLY SINCE NORTHERN OK HAS 50+ DEW POINTS ADVECTING INTO SW CWA THIS EVENING. FORECAST PROBLEMS OVERNIGHT...CHC OF PCPN AND TEMPS. WILL LEAN TOWARD THE NGM/AVN SOLUTION DUE TO INITIALIZING CU FIELD OVER N AR WITH LIFT. LOOKING AHEAD FOR WED/THU...NW FLOW CONTINUES WITH ANOTHER SHORT WAVE MOVING IN BY THUSDAY AFTERNOON. THIS SHOULD BE A EXTRA COOL PERIOD WITH WINDS DIRECTLY FROM THE YUKON!!! FAN/MOS TEMPS SEEM TOO HIGH...SO WILL DECREASE SLIGHTLY. RECOMMENDATIONS FOR TONIGHT... SGF...THIS EVENING...BECOMING PARTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING BY MIDNIGHT. WIND SOUTH AT 10 TO 15 MPH. AFTER MIDNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY DECREASING CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 15 MPH. LOW 45 TO 50. POPS 40% JLN...THIS EVENING...BECOMING PARTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING BY MIDNIGHT. WINDS SOUTH AT 10 TO 20 MPH AFTER MIDNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY DECREASING CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 20 MPH. LOW AROUND 50. POPS 40% UNO...THIS EVENING...BECOMING PARTLY CLOUDY. WINDS SOUTHWEST AT 5 TO 10 MPH. OVERNIGHT...SHOWERS AND THUNDERSTORMS DEVELOPING. WIND SOUTHWEST SHIFTING TO THE NORTHWEST BY SUNRISE. LOW 50 TO 55. POPS 50% VIH/AIZ...THIS EVENING...BECOMING PARTLY CLOUDY WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING. WINDS SOUTHWEST AT 5 TO 15 MPH. OVERNIGHT...SHOWERS AND THUNDERSTORMS ENDING FOLLOWED BY DECREASING CLOUDS. WINDS SHIFTING TO THE NORTHWEST AT 10 TO 20 MPH. LOW AROUND 45. POPS 50% CCF... SGF BB 047/064 040/068 043 25411 JLN BB 050/068 044/071 045 254-1 TAGGART/SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:19 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 41 min |
| May 13, 9:43 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 47 min |
| May 13, 9:54 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 51 min |
| May 13, 10:18 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster, Wright | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.